3 Ways Aspirin Can Kill You – Over-the-Counter Doesn’t Make It Safe
Did you know that aspirin can kill you?
Despite frequent reminders, many patients still believe that Tylenol, aspirin, and ibuprofen are all the same. It makes me shiver every time I hear it. Did you know that if aspirin were submitted to the FDA today, it would not be approved for sale without a prescription? It is too dangerous! It may not even be tolerated as an anti-inflammatory drug, although its anticoagulant properties probably warrant its approval as such (that is, to prevent heart attacks).
So how can aspirin kill you? These are the 3 main forms, which are seen regularly in all emergency rooms.
1. Stomach bleeding Aspirin is acetylsalicylic acid. Although the stomach produces hydrochloric acid on its own, it is not necessarily able to tolerate the introduction of additional acid. Imagine pouring acid on your hand all day. Sooner or later you would burn a hole in your skin. The same can happen in the stomach, creating an ulcer. Sometimes, instead of creating an ulcer, the entire stomach lining becomes irritated (gastritis). The tiny blood vessels just below the surface can erode and then bleed. Aspirin use is one of the most common causes of stomach bleeding and other gastrointestinal bleeding. You may think you couldn’t bleed out from this, but it happens every day. Fortunately, emergency care and blood transfusions have prevented the majority of deaths due to stomach erosion from aspirin.
two. Aspirin allergy. Although almost everyone understands that a person can be allergic to penicillin, because aspirin is available without a prescription, it is perceived as safe. However, many people are allergic to aspirin. A mild case can cause itching and perhaps hives. A moderate case can also cause angioedema, or swelling of the face, hands, and other areas of the body. A severe case can lead to swelling of the bronchi and consequent airway obstruction. This can be a medical emergency that, if left untreated, causes suffocation and death.
3. Acidosis. When an overdose of acetylsalicylic acid is ingested, it can poison cell metabolism and lead to high levels of acid in the blood (metabolic acidosis). Eventually, this can result in failure and collapse of multiple organs. If the drug is not removed by dialysis, a person can easily die from an accidental or intentional aspirin overdose.
Clearly, taking too much aspirin is like playing with fire. Just because a little bit won’t hurt you doesn’t mean taking more is safe. See your doctor if you need aspirin on a regular basis. There are many safer alternatives.
Copyright 2010 Cynthia J. Koelker, MD